HEARTWARE, INC. HEARTWARE VENTRICULAR ASSIST SYSTEM - PUMP/DRIVELINE; VENTRICULAR (ASSISST) BYPASS
Back to Search Results |
| Model Number |
1103 |
| Medical Device Problem Code |
Adverse Event Without Identified Device or Use Problem (2993)
| Health Effect - Clinical Codes |
Stroke/CVA (1770); High Blood Pressure/ Hypertension (1908); Dysphasia (2195); Lethargy (2560); Unspecified Nervous System Problem (4426); Unspecified Mental, Emotional or Behavioural Problem (4430); Thrombosis/Thrombus (4440)
| Date of Event |
05/25/2025
Type of Reportable Event
Death
Event or Problem Description
It was reported that a patient with a ventricular assist device (vad) suffered from a right middle cerebral artery (mca) stroke following thrombectomy during a right heart catheterization (rhc) for transplant evaluation.With symptoms of mass effect, residual mild left-sided motor deficits, and dysarthria.A computed tomography (ct) confirmed the stroke and coumadin was held in advance of the right heart catheterization and high inr resulting in subtherapeutic anticoagulation.The patient was admitted months later with hypertension and high international normalized ratio (inr) and was noted to have slow, slurred speech and lethargy.Multiple subsequent ct scans were performed after the stroke, and all were negative.The patient¿s status declined to severe neurological dysfunction, significant mental decline over recent weeks and being unable to communicate.The patient was placed in hospice, and the vad remains in use.No further patient complications have been reported as a result of this event.
Additional Manufacturer Narrative
Investigation of this event is pending and a supplemental report will be sent upon its completion.Continuation of d10: 694765 lead implant date: (b)(6) 2010, medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Medtronic will submit a supplemental report if additional relevant information becomes known.
Additional Manufacturer Narrative
A supplemental report is being submitted for additional information was received.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
Event or Problem Description
It was further reported that the patient subsequently expired at home under hospice care due to mental decline.
Additional Manufacturer Narrative
A supplemental report is being submitted for investigation completion.Product event summary: the ventricular assist device (vad) (b)(6) was not returned for evaluation.This complaint is associated with a clinical adverse event.A review of the device history record was not performed as the reported event is not related to a manufacturing or servicing issue.Log file analysis was not performed since log files were not available for analysis.Of note, information provided by the site indicated that the patient underwent a thrombectomy.The reported thrombus event could not be confirmed due to insufficient evidence.Based on the available information, the device may have caused or contributed to the reported event.Per the instructions for use, neurological dysfunction, hypertension, thrombus, and stroke are known potential complications associated with the implantation of a vad.There was no evidence that the patient had a history of similar adverse events.Possible clinical factors that may have contributed to this event include the patient¿s pre-existing history and related comorbidities, the progression of their underlying disease, issues related to the therapeutic use of anticoagulant and antiplatelet medications and the patient's complex post-operative course.There are possible patient, pharmacological and procedural factors that may have contributed to this event.Investigation of this event is completed and the file will be closed.If new information is received, the file will be re-opened and a supplemental will be submitted.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
Additional Manufacturer Narrative
A supplemental report is being submitted for investigation completion and a revision to the product event summary.Revised product event summary: the ventricular assist device (vad) was not returned for evaluation.This complaint is associated with a clinical adverse event.A review of the device history record was not performed as the reported event is not related to a manufacturing or servicing issue.Log file analysis was not performed since log files were not available for analysis.Of note, information provided by the site indicated that the patient expired at home under hospice care due to mental decline.Additionally, information provided by the site indicated that the patient underwent a thrombectomy.The reported thrombus event could not be confirmed due to insufficient evidence.Based on the available information, the device may have caused or contributed to the reported event.Per the instructions for use, neurological dysfunction, hypertension, thrombus, stroke, and death are known potential complications associated with the implantation of a vad.There was no evidence that the patient had a history of similar adverse events.Possible clinical factors that may have contributed to this event include the patient¿s pre-existing history and related comorbidities, the progression of their underlying disease, issues related to the therapeutic use of anticoagulant and antiplatelet medications and the patient's complex post-operative co urse.There are possible patient, pharmacological and procedural factors that may have contributed to this event.Investigation of this event is completed and the file will be closed.If new information is received, the file will be re-opened and a supplemental will be submitted.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.